Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Springfield, MO

January 7, 2008Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 7, 2008, 5:05 PM CST for Lawrence County, Missouri. It was in force for 70 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2008, 5:05 PM CST (23:05 UTC)
Expired
Jan 7, 2008, 6:15 PM CST
In force
70 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 5:29 PM CSTTORNADO6 Nne Monett, MOTORNADO MOVING ALONG AND NORTH OF HWY 60 TOWARD VERONA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 072305
SVRSGF
MOC109-080015-
/O.NEW.KSGF.SV.W.0001.080107T2305Z-080108T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CST MON JAN 7 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 615 PM CST.

* AT 501 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF PIERCE CITY...OR 11 MILES
  SOUTHWEST OF MONETT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERCE CITY BY 515 PM CST.
  VERONA BY 525 PM CST.
  AURORA BY 530 PM CST.
  7 MILES SOUTHEAST OF MOUNT VERNON BY 535 PM CST.
  MARIONVILLE BY 540 PM CST.

THE TOWNS OF FREISTATT...HOBERG...CHESAPEAKE AND HALLTOWN ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM. THIS ALSO INCLUDES INTERSTATE
44 BETWEEN MILE MARKERS 94 AND 142.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3693 9407 3696 9407 3699 9402 3725 9361
      3696 9362 3692 9369
TIME...MOT...LOC 2305Z 233DEG 37KT 3685 9404

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 2:41 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 7, 2:41 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CST MON JAN 7 2008

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH SEVERE WEATHER LATE THIS AFTERNOON
INTO TUESDAY.

SHORT TERM (THIS AFTERNOON THROUGH THURSDAY)...

THUNDERSTORMS HAVE STARTED TO DEVELOP OVER SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI EARLY THIS AFTERNOON. WE DID HAVE A FAIRLY
GOOD CAP ON THE ATMOSPHERE THIS MORNING AS SEEN ON THIS MORNINGS
SF SOUNDING. DUE TO ABOVE NORMAL TEMPERATURES HOWEVER INCREASING
TO THE LOW 70S ACROSS THIS AREA...THE CAP HAS BEEN ERODED ENOUGH
TO ALLOW CONVECTION TO INITIATE. PERFORMED 20Z SPECIAL SOUNDING
SHOWING MODERATE 0-3KM HELICITIES OF 337 M2/S2. RUC SHOWING
INSTABILITIES AROUND 1000 J/KG OUT THAT WAY WITH 0-6KM BULK SHEAR
OF 50-60KTS. STORMS ARE ROTATING AND A TORNADO WATCH HAS BEEN
ISSUED THROUGH 9 PM THIS EVENING.

THE BIG WEATHER PRODUCER THAT WILL AFFECT THE AREA IS THE UPPER
LOW CURRENTLY CLEARING THE 4 CORNERS AREA MOVING TO THE NORTHEAST.
AS THIS SYSTEM PICKS UP THE SURFACE LOW...THE FRONT IS EXPECTED TO
START MOVING INTO OUR WESTERN CWA. INSTABILITIES EXPECTED TO
CONTINUE OVERNIGHT AS SHEAR CONTINUES TO INCREASE. WRF SHOWING
VALUES AS HIGH AS 60-70KTS. WOULD EXPECT THE TORNADO WATCH TO BE
CONTINUED AND EXPENDED FURTHER EAST AS THE NIGHT PROGRESSES.

FRONT TO MOVE THROUGH WESTERN MISSOURI BY EARLY MORNING AND
THROUGH EASTERN MISSOURI AROUND NOON TOMORROW. PRECIP ENDING FROM
WEST TO EAST AS THE FRONT PROGRESSES EAST. TEMPERATURES SHOULD STAY
WARM ENOUGH FOR MAINLY LIQUID. BUT TEMPERATURES SHOULD BE FALLING
THROUGH THE DAY AND POSSIBLY A RAIN/SNOW MIX FOR A BRIEF PERIOD
DURING THE AFTERNOON.

CLAYCOMB

LONG TERM...(THURSDAY THROUGH MONDAY)

PATTERN SHIFT TAKES PLACE AT THE BEGINNING OF THE PERIOD WITH THE
PASSAGE OF THE UPPER WAVE ON THURSDAY.  THIS WILL RETURN OUR FLOW TO
A MORE WEST TO NORTHWEST DIRECTION AND BRING TEMPERATURES BACK DOWN
TO MORE SEASONAL LEVELS.  IN ADDITION TO THE FRONTAL PASSAGE ON
THURSDAY...ADDITIONAL FRONTS SHOULD MOVE THROUGH ON SATURDAY AND
AGAIN ON MONDAY.

MOISTURE DOES APPEAR TO BE LIMITED AT THIS TIME SO KEPT POPS ON THE
LOW SIDE.  COULD SEE SOME LIGHT SNOW OR FLURRIES WITH THE SATURDAY
FRONTAL PASSAGE...BUT DO NOT EXPECT ANY ACCUMULATIONS AT THIS TIME.

GAEDE

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...THUNDERSTORMS CURRENTLY DEVELOPING TO THE
NORTH AND WEST OF THE KSGF AND KJLN TERMINALS.  EXPECT WIDELY
SCATTERED TSRA THIS AFTERNOON WITH THE MAIN PUSH OF STORMS OCCURRING
BETWEEN 00Z AND 06Z.  EXPECT MVFR TO IFR CEILINGS AND VISIBILITIES
IN THE VICINITY OF AND IMMEDIATELY AFTER THE PASSAGE OF THE MAIN
LINE OF THUNDERSTORMS.  WINDS WILL BE STRONG AND GUSTY THROUGH THE
PERIOD.  THE FRONT ITSELF WILL PUSH THROUGH AFTER 12Z ON TUESDAY
WITH MVFR CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE FORECAST
CYCLE.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 7, 3:17 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CST MON JAN 7 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
317 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
  PORTIONS OF THE OUTLOOK AREA. ALTHOUGH THUNDERSTORMS COULD
  DEVELOP JUST ABOUT ANYWHERE...THE BEST CHANCES APPEAR TO BE
  ACROSS SOUTHEAST KANSAS THROUGH EAST CENTRAL MISSOURI. MORE
  NUMEROUS THUNDERSTORMS MAY ALSO DEVELOP LATE THIS AFTERNOON
  ROUGHLY SOUTH OF A LINE FROM NEVADA TO CAMDENTON LINE AS A COLD
  FRONT APPROACHES FROM THE NORTHWEST. ENOUGH INSTABILITY AND
  WIND SHEAR WILL BE PRESENT FOR A FEW STRONG TO MARGINALLY SEVERE
  STORMS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH
  WILL BE THE MAIN SEVERE WEATHER THREATS THIS AFTERNOON.

  A BETTER CHANCE FOR SEVERE STORMS IS THEN EXPECTED FOR
  TONIGHT AS UPPER LEVEL ENERGY APPROACHES FROM THE SOUTHWEST.
  THUNDERSTORMS WILL LIKELY CONTINUE TO DEVELOP ALONG THE FRONT
  ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS.
  OTHER THUNDERSTORMS WILL LIKELY DEVELOP ACROSS SOUTHWEST
  MISSOURI AND QUICKLY SPREAD NORTH AND EAST. BY TONIGHT...
  INSTABILITY AND WIND SHEAR WILL SUPPORT A GREATER THREAT
  FOR STORMS CONTAINING HAIL TO THE SIZE OF QUARTERS OR LARGER
  AND WIND GUSTS TO 60 MPH. ISOLATED TORNADOES WILL ALSO BE
  POSSIBLE TONIGHT...MAINLY SOUTH AND WEST OF A NEVADA TO FORT
  LEONARD WOOD TO WEST PLAINS LINE.

  LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING
  CAN ALSO BE EXPECTED TONIGHT AS RICH MOISTURE CONTINUES TO
  STREAM NORTH INTO THE REGION. THE POTENTIAL FOR FLOODING WILL
  BE INCREASED OVER ANY AREAS THAT RECEIVE MULTIPLE ROUNDS OF
  THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ALONG AND SOUTH OF
  THE INTERSTATE 44 CORRIDOR ON TUESDAY MORNING AHEAD OF A
  STRONG COLD FRONT. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE.
  THE THREAT FOR SEVERE STORMS WOULD INCREASE ON TUESDAY ACROSS
  SOUTH CENTRAL MISSOURI IF THE COLD FRONT IS SLOWER TO MOVE
  OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING WEST
 OF A LINE FROM ELDON TO SPRINGFIELD TO CASSVILLE THIS AFTERNOON.
 SPOTTERS WILL BE NEEDED FOR COMMUNITIES WEST OF A LINE FROM SALEM
 TO WEST PLAINS AFTER 6 PM THIS EVENING AS THE FRONT APPROACHES
 SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Jan 7, 2:51 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 W WARSAW              38.24N 93.47W
01/07/2008  E1.00 INCH       BENTON             MO   LAW ENFORCEMENT

            HAIL OBSERVED ALONG BENTON/HENRY COUNTY BORDER.

&&

MSUTTON
Local storm report, Jan 7, 3:10 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     7 S STOVER              38.34N 92.99W
01/07/2008                   MORGAN             MO   TRAINED SPOTTER

&&

GAEDE
Local storm report, Jan 7, 4:25 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             NOEL                    36.55N 94.48W
01/07/2008  E1.75 INCH       MCDONALD           MO   LAW ENFORCEMENT

            WIND DRIVEN GOLF BALL HAIL DAMAGING WIND SHIELDS AND
            HOMES IN NOEL AND SOUTHWEST CITY.

&&

GAGAN
Local storm report, Jan 7, 4:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             PINEVILLE               36.59N 94.38W
01/07/2008  E1.00 INCH       MCDONALD           MO   LAW ENFORCEMENT

&&

WDAVIS
Local storm report, Jan 7, 4:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 S NOEL                36.52N 94.48W
01/07/2008  E1.00 INCH       MCDONALD           MO   AMATEUR RADIO

            HAIL COVERING THE GROUND.

&&

WDAVIS
Local storm report, Jan 7, 4:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FUNNEL CLOUD     1 SW PINEVILLE          36.58N 94.40W
01/07/2008                   MCDONALD           MO   OTHER FEDERAL

            REPORT FROM SPOTTERS OF FUNNEL CLOUD 1 MI SW OF PINEVILLE

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:20 PM CSTTornado WarningSGFSt. Clair20 min
Jan 7, 2:27 PM CSTTornado WarningSGFBenton47 min
Jan 7, 2:58 PM CSTTornado WarningSGFMorgan36 min
Jan 7, 4:11 PM CSTTornado WarningSGFMcDonald64 min
Jan 7, 4:36 PM CSTTornado WarningSGFBarry, Newton54 min
Jan 7, 5:09 PM CSTTornado WarningSGFChristian, Lawrence, Stone50 min
Jan 7, 5:18 PM CSTTornado WarningSGFMcDonald72 min
Jan 7, 5:26 PM CSTTornado WarningSGFGreene64 min
Jan 7, 5:47 PM CSTTornado WarningSGFBarry73 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.